Thunderstorm Wind, Madison
- When
- July 19, 7:40 PM EST
- Where
- Madison County, 0.51 mi W of Solsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.900, -75.510
Trees and wires were blown down.
A mesoscale convective system brought severe thunderstorms to upstate New York during the evening hours. These storms produced widespread wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A mesoscale convective system brought severe thunderstorms to upstate New York during the evening hours. These storms produced widespread wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 19, 7:13 PM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 813 PM EDT FRI JUL 19 2013 .SYNOPSIS... VERY WARM AND HUMID CONDITIONS WILL CONTINUE ACROSS THE REGION TONIGHT IN ADVANCE OF A COLD FRONT THAT WILL PASS ACROSS THE AREA ON SATURDAY. AS THIS FEATURE MOVES THROUGH...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO ACCOMPANY ITS PASSAGE THROUGH THE DAY ON SATURDAY. AFTER FRONTAL PASSAGE...NOTICEABLY COOLER AND LESS HUMID AIR WILL OFFER MUCH NEEDED RELIEF WITH MOSTLY DRY CONDITIONS EXPECTED THROUGH SUNDAY. && .NEAR TERM /THROUGH SATURDAY/... 810 PM UPDATE...UPDATED TO ADD SEVERE THUNDERSTORM WATCH AND DROP HEAT ADVISORY. SEE PREVIOUS DSCN BELOW FOR DETAILS ON EVOLVING SVR SITUATION. 700 PM UPDATE... WATCHING MESOSCALE CONVECTIVE SYSTEM BARRELLING EAST-SOUTHEAST ACROSS SOUTHERN ONTARIO AND WESTERN LAKE ONTARIO WITH MUCH INTEREST. THIS MCS HAS PRODUCED WIDESPREAD WIND GUSTS BETWEEN 42 KT AND 56 KTS IN SRN ONTARIO. LAKE WATER TEMPERATURES WERE RUNNING IN THE LOW TO MID 70S AND...WITH A 20 TO 30 KNOTS LOW-LEVEL SOUTHWEST FLOW INTO THE LAKE...THERE WAS STILL SUFFICIENT INSTABILITY TO SUSTAIN THIS MCS. WATER VAPOR IMAGERY SHOWS DARKENING FROM WRN QUEBEC TO THE CENTRAL GREAT LAKES WHICH WAS THE STRGLY SUBSIDENT PORTION OF THE UPPER LEVEL WAVE THAT WAS TRIGGERING THE LINE OF STORMS FROM NRN NEW ENGLAND BACK ACRS SRN QUE AND ONT TO THE EASTERN LAKES. THE UPPER LEVEL PV FIELDS SHOW A RIBBON OF HIGHER PV BEHIND THIS BAND OF CONVECTION WHICH CONTAINS AT LEAST 3 MCS/S. MIXED LAYER CAPES IN ADVANCE OF THE MCS HEADING INTO WRN AND NC NY WHERE RUNNING BETWEEN 2000 AND 2500 J/KG WHICH WAS ASSOCIATED WITH DEWPOINTS IN THE LOWER 70S AND TEMPS FROM THE UPPER 80S TO LOWER 90S. SOME STABILIZATION OF THE BNDRY LAYER WILL OCCUR AS NOCTURNAL COOLING SETS IN SOON. BUT AS THIS RIBBON OF HIGHER UPPER LEVEL PV PRESSES SOUTHWARD THIS EVENING...THE VERTICAL WIND SHEAR WILL INCREASE TO BTWN 30 AND 40 KNOTS IN THE 0-6 KM LAYER. THE LOW- LEVEL WIND SHEAR BTWN 0-1 KM IN NC AND WRN NY WAS CURRENTLY RUNNING BETWEEN 15 AND 20 KNOTS AND AS THE UPPER LEVEL WAVE/PV MAX PUSHES SOUTHWARD...IT WILL PUSH THE SFC FRNT TO SRN ONT. THIS WILL INCREASE THE LL WINDS ENUF TO BRING THE 0-1 KM SHEAR TO BETWEEN 20 AND 30 KNOTS IN NRN AND WRN NY BY 6Z. THUS SHEAR PROFILES WILL INCREASE ENUF TO SUPPORT ORGANIZED CONVECTION...HOWEVER WILL THE CAPES BE ENUF? THAT IS THE QUESTION AND WHERE THE UNCERTAINTY LIES AND THIS IS IN LINE WITH SPC/S THINKING. FOR NOW UPPED POPS IN MY NRN GRIDS TO LIKELY LATE THIS EVENING. ALSO UPDATED HWO FOR NRN COUNTIES MENTIONING CHC FOR STRONG TO ISOLATED SEVERE. FOR REST OF FORECAST AREA FROM SC NY TO NE PA...HEAT ADVYS WILL EXPIRE AT 8 PM AS TEMPS COOL AND THIS LOOKS ON TRACK. THERE CUD BE AN ISLD SHRA OR STORM BEFORE SUNSET...BUT THIS IS LOOKING LESS LIKELY. REST OF NIGHT SHUD BE FAIR...WARM AND MUGGY. 300 PM UPDATE... REGIONAL RADARS SHOWING WIDELY SCATTERED STORMS ACROSS WESTERN NY AND NORTHWESTERN PA THIS HOUR...WITH DEVELOPMENT APPEARING TO BE FOCUSED ON A LAKE ERIE LAKE BREEZE. SO FAR...CONDITIONS HAVE BEEN FAIRLY QUIET ACROSS OUR REGION WITH TEMPS SOARING WELL INTO THE LOWER TO MIDDLE 90S AS THE LAST DAY OF OPPRESSIVE HEAT REMAINS GRIPPED ACROSS THE AREA. MAY HEAT INDEX VALUES NOW RESIDING IN THE UPPER 90S AND LOWER 100S AND THUS WILL ALLOW INHERITED HEAT ADVISORY TO DIE A NATURAL DEATH LATER THIS EVENING. IN TERMS OF CONVECTIVE ACTIVITY LATE THIS AFTERNOON/EVENING...ALL INDICATIONS SUGGEST AREAL COVERAGE WILL REMAIN ISOLATED AT BEST AS LARGE SCALE FORCING REMAINS ABSENT. THAT SAID...UPSTREAM WATER VAPOR TRENDS ACROSS THE CENTRAL APPALACHIANS DO SHOW A WEAK SHORTWAVE LIFTING NORTH TOWARDS THE NORTHERN MID-ATLANTIC THIS HR BUT BEST FORCING FROM THIS FEATURE WILL LIKELY ARRIVE JUST A TAD LATE TO GET ANY DEVELOPMENT OFF AND GOING. AS A RESULT...WILL MAINTAIN AN ISOLATED MENTION THROUGH THIS EVENING BEFORE TAPPING THINGS OFF FOR A FEW HRS TOWARDS MIDNIGHT. POPS WILL INCREASE TOWARDS DAYBREAK ACROSS THE NORTHERN AND WESTERN ZONES IN ADVANCE OF THE WELL ADVERTISED FRONT...BUT WILL HIGHLIGHT THOSE CONCERNS IN THE SHORT TERM SECTION. OVERNIGHT LOWS WILL STRUGGLE TO FALL BELOW 70 IN MOST LOCATIONS AS CLOUD COVER INCREASING AND ENOUGH MIXING IN THE BOUNDARY LAYER PREVENTS GOOD RADIATIONAL COOLING. IN FACT...WILL ADVERTISE ONLY MID 70S UP ACROSS THE LAKE PLAIN. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... MAIN CONCERN ON SATURDAY CONTINUES TO BE SEVERE WX THREAT AS STRONG COLD FRONT PLOWS THROUGH THE REGION. AS AS BEEN THE CONCERN IN RECENT DAYS...TODAY/S MODEL SUITE CONTINUES TO ADVERTISE UNFAVORABLE TIMING FOR A GOOD PORTION OF OUR AREA WITH ALL INDICATIONS SUGGESTING THE BOUNDARY WILL BE ACROSS NORTHERN PORTIONS OF THE FCST AREA AS EARLY AS THE 10-12Z TIME FRAME. THAT SAID...BEST SEVERE WX POTENTIAL LIKELY TO OCCUR FROM THE TWIN TIERS SOUTH THROUGH NORTHEAST PA WHERE DAYTIME HEATING LEADS TO BETTER DESTABILIZATION. QUICK LOOK AT NAM/GFS BUFKIT SOUNDINGS CENTERED ON AVOCA SUGGEST ATMOSPHERE WILL HAVE THE POTENTIAL OF ACHIEVING MODERATE DESTABILIZATION WITH FORECAST MLCAPE VALUES APPROACHING 1000-1500 JOULES BY EARLY AFTERNOON. WITH LARGELY UNIDIRECTIONAL FLOW EXPECTED PARALLEL TO THE APPROACHING BOUNDARY...WE CURRENTLY EXPECT A LINEAR CONVECTIVE MORPHOLOGY WITH SHORT BOWING SEGMENTS OFFERING MAINLY A STRONG WIND THREAT FROM ANY STORMS THAT DO BECOME SEVERE. WILL CONTINUE TO ADVERTISE MAIN THREATS IN THE HWO PRODUCT FOR THE ENTIRE FCST AREA...BUT LATER SHIFTS MAY BE ABLE TO TRIM BACK ON MENTION ACROSS THE FINGER LAKES AND POINTS NORTH. IN ANY EVENT...MAIN ACTIVITY LIKELY TO BE HISTORY BY 00Z SUNDAY WITH MUCH COOLER AIR EXPECTED IN ITS WAKE. IN FACT...SAT NGT LOWS LOOKING TO COOL INTO THE UPPER 50S TO LOWER 60S AS A MUCH MORE COMFORTABLE AIRMASS SETTLES INTO THE REGION. BEYOND THIS...FAIRLY QUIET WX EXPECTED THROUGH THE DURATION OF THE FCST WITH A BEAUTIFUL SUNNY DAY EXPECTED ON SUNDAY WITH HIGH PRESSURE IN FIRM CONTROL. EXPECT HIGHS TO WARM INTO THE UPPER 70S TO LOWER 80S SUN AFTERNOON WITH CLOUDS INCREASING SUN NIGHT AS NEXT UPPER FEATURE APPROACHES FROM THE WEST. LOOKS LIKE SHWRS/STORMS CAN REDEVELOP BY MONDAY AFTERNOON AS NEXT SHORTWAVE MOVING EAST FROM THE WESTERN/CENTRAL GREAT LAKES COMBINES WITH UPPER DIVERGENCE OFFERED FROM A PASSING JETSTREAK TO OUR NORTH. DESPITE MODEL/S SUGGESTION OF SATURDAY/S FRONT BEGINNING TO LIFT BACK NORTH MONDAY AFTERNOON...FLOW INTO THE BOUNDARY LOOKS VERY WEAK IN NATURE AND THUS BEST FORCING FOR ANY ACTIVITY MONDAY AFTERNOON WILL LIKELY BE PROVIDED FROM ALOFT. IN ANY EVENT...WILL ONLY OFFER AN ISO-SCT MENTION FOR NOW. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... A RETURN TO AN UNSETTLED PTRN FOR NXT WEEK AS MDLS SUGGEST RE-ESTABLISHMENT OF THE ERN U.S. TROF. NXT WAVE IS FCST TO MOV INTO THE RGN MON NGT/TUE WITH ASSCD LOW PRES/FNTL SYSTEM. TRACK OF THE SFC LOW STILL IN QUESTION BUT OVERALL PTRN SUGGESTS POTNL FOR WDSPRD SHRA/TSRA. FOR NOW WE CAPPED POPS AT HI CHC FOR THIS TIME PD. SIG DIFFS IN THE OPERATIONAL DETERMINISTIC GDNC WITH GFS BUILDING HI PRES INTO THE RGN BY MIDWEEK WHILE THE OOZ EURO IS MUCH LESS AGGRESSIVE WITH THE RIDGING. WENT WITH WPC POPS FOR THE LATTER PDS WITH SLGT CHC OR CHC POPS FOR THE FCST AREA. TEMPS GNRLY ARND SEASONAL NORMS. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... 00Z UPDATE... VFR WILL OCCUR THIS EVENING BEFORE A LINE OF SHOWERS AND TSTMS DROP DOWN INTO KSYR AND KRME BY 03Z. MVFR CONDITIONS WILL BE POSSIBLE IN TSRA BETWEEN 03Z AND 06Z AND POTENTIAL EXISTS FOR GUSTY WINDS OUT OF THE WNW. WILL WAIT UNTIL STORMS GET CLOSER AND ADD IN MORE DETAIL INTO TEMPO GROUP FOR WINDS. HAVE JUST TEMPO'D IN -SHRA INTO KITH FOR TONIGHT AS IT APPEARS MOST THUNDER WILL BE OFF TO THE NORTH AND WEST. OUTSIDE OF MVFR AT KELM THROUGH 12Z, VFR IS EXPECTED TO RULE OUT ALL OTHER TERMINALS. COLD FRONT WILL APPROACH FROM THE NORTHWEST AFTER 12Z WITH MVFR THUNDER EXPECTED FROM LATE MORNING (NORTHERN SITES) TO LATE AFTERNOON (KAVP). AFTER COLD FRONT PASSES BETWEEN 18Z AND 00Z SKIES BECOME VFR WITH SCT CLOUDS AROUND 4KFT. WINDS WILL BE OUT OF THE WSW OVERNIGHT WITH KRME AND KSYR EXPERIENCING WINDS AROUND 10KTS WITH GUSTS AROUND 15KTS. ELSEWHERE WINDS WILL BE AROUND OR BELOW 5KTS THEN INCREASE AFTER 15Z SAT. .OUTLOOK... SAT NGT/SUN/MON...MAINLY VFR. MON NGT/TUE...MVFR IN WDSPRD SHRA/TSRA. TUE NGT...MFR PSBL IN ISOLD/SCT SHRA/TSRA. WED...MVFR IN WDSPRD SHRA/TSRA AHD OF CLD FNT. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...CMG NEAR TERM...CMG/DJN SHORT TERM...CMG LONG TERM... AVIATION...PVN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 805 PM EDT FRI JUL 19 2013 NYZ023>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-210015- SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME- DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING- LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 805 PM EDT FRI JUL 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE SATURDAY... A STRONG COLD FRONT WILL MOVE THROUGH THE REGION SATURDAY MORNING AND AFTERNOON. WITH STRONG WIND FIELDS ALOFT AND WEAK TO MODERATE INSTABILITY...THE POSSIBILITY EXISTS THAT SOME STORMS MAY APPROACH OR EXCEED SEVERE LIMITS WITH STRONG WIND GUSTS BEING THE MAIN THREAT. ORGANIZED THUNDERSTORM ACTIVITY SHOULD COME TO AN END FROM BY MID TO LATE AFTERNOON AS THE COLD FRONT MOVES SOUTHEAST OF THE REGION. HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE NEEDED SATURDAY. NYZ009-017-018-036-037-210015- NORTHERN ONEIDA-SOUTHERN CAYUGA-ONONDAGA-MADISON-SOUTHERN ONEIDA- 805 PM EDT FRI JUL 19 2013 ...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE SATURDAY... A STRONG COLD FRONT WILL MOVE THROUGH THE REGION SATURDAY MORNING AND AFTERNOON. WITH STRONG WIND FIELDS ALOFT AND WEAK TO MODERATE INSTABILITY...THE POSSIBILITY EXISTS THAT SOME STORMS MAY APPROACH OR EXCEED SEVERE LIMITS WITH STRONG WIND GUSTS BEING THE MAIN THREAT. ORGANIZED THUNDERSTORM ACTIVITY SHOULD COME TO AN END FROM BY MID TO LATE AFTERNOON AS THE COLD FRONT MOVES SOUTHEAST OF THE REGION. HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NYZ015-016-022-210015- YATES-SENECA-STEUBEN- 805 PM EDT FRI JUL 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TONIGHT. ...POTENTIAL EXISTS FOR STRONG TO ISOLATED SEVERE THUNDERSTORMS THIS EVENING... A LINE OF STRONG TO SEVERE THUNDERSTORMS OVER SOUTHERN ONTARIO IS EXPECTED TO DROP SOUTHEAST AND TRACK ACROSS PARTS OF WESTERN AND NORTH CENTRAL NEW YORK BETWEEN 9 PM AND 1 AM. IF THE STORMS MAINTAIN THEIR INTENSITY...THERE WILL BE STRONG GUSTY WINDS...SOME OF WHICH COULD CAUSE ISOLATED DAMAGE. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE BALANCE OF THE OVERNIGHT HOURS AS A COLD FRONT APPROACHES FROM THE NORTH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE SATURDAY... A STRONG COLD FRONT WILL MOVE THROUGH THE REGION SATURDAY MORNING AND AFTERNOON. WITH STRONG WIND FIELDS ALOFT AND WEAK TO MODERATE INSTABILITY...THE POSSIBILITY EXISTS THAT SOME STORMS MAY APPROACH OR EXCEED SEVERE LIMITS WITH STRONG WIND GUSTS BEING THE MAIN THREAT. ORGANIZED THUNDERSTORM ACTIVITY SHOULD COME TO AN END FROM BY MID TO LATE AFTERNOON AS THE COLD FRONT MOVES SOUTHEAST OF THE REGION. HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN SATURDAY. DJN
The Binghamton radar (KBGM), 87 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
14 thunderstorm wind. Local standard time, as filed.
Trees and wires were blown down.
Fifteen trees were blown down in one location.
Trees and wires were blown down.
Swimming platform was blown into Oneida Lake.
Trees were blown down.
Garbage dumpster was flipped over by high winds. Several trees were blown down, including one large tree.
Trees and wires were blown down at Route 31 and Kelley Road.
Thunderstorm winds caused power outages.
Trees and wires were blown down on Washington Street.
Trees were blown down with power outages.
Two gazebos were destroyed by high winds.
Tree was blown down and was blocking roadway. Time estimated by Doppler Radar.
Tree was blown down and was blocking the roadway. Time estimated by Doppler Radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454533, 454534, 454535, 454536, 454537, 454538, 454539, 454540, 454548, 454541, 454542, 454543, 454545, 454547.